Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 191, NWS Shreveport, LA

May 18, 20198 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 18, 2019, 6:01 PM CDT for 8 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2019, 6:01 PM CDT (23:01 UTC)
Expired
May 18, 2019, 6:45 PM CDT
In force
44 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Camp County, TX, Cass County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Titus County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:44 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 18, 4:44 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
444 PM CDT Sat May 18 2019

.UPDATE.../Tonight/
Quick update to extend Tornado Watch 183 to cover Cherokee and
Rusk Counties. Will likely be coordinating new downstream watch
with SPC within the next hour or so. /12/

&&

.PREV DISCUSSION... /issued 430 PM CDT Sat May 18 2019/

SHORT TERM...

Severe weather expected across the region this afternoon through
the overnight period as current radar is depicting a strong line
of thunderstorms moving into the region from the west. Warnings
have already been issued for extreme southeast Oklahoma and
adjacent southwest Arkansas and a Tornado Watch is in effect until
8 pm for the Shreveport and Bossier metro area, all of East Texas
north of Interstate 20, McCurtain County Oklahoma, and all of
southwest Arkansas, excluding Union County. Several reports of
down trees have been reported across McCurtain County with this
line of storms a couple hours earlier. We anticipate an
intensification of this convection later through the evening and
overnight period as this line of storms continue its eastward
progression as strong deep layer shear exist ahead of this line
along with mixed layer cape over 3000 J/kg. In addition to the
high cape values, WBZ values from the special 18z sounding check
in at 9.8 kft. At this point, we are expecting all four types of
severe weather...tornadoes, hail, damaging winds, and flash
flooding.

The severe threat should gradually wind down through early Sunday
morning, but we could continue to see severe convection through
around daybreak across our far SE zones. Convection will be
possible through early Sunday afternoon from deep East Texas up
across parts of northeast Louisiana as moisture continues to pool
south of the cold front, which is expected to stall just south of
the I-30 corridor. Temperatures will remain rather warm on Sunday
with mid to upper 80s for highs as the front expected to
eventually lift back north late in the day. /20/

LONG TERM...

Upper-trough across the desert southwest to maintain a generally
unstable southwest flow aloft across the ArkLaTex on Monday. Warm
front shifting north withing low-level southerly flow to allow for a
chance of showers and thunderstorms mainly along and north of I-20
on Monday afternoon.

Conditions to deteriorate on Tuesday as upper-trough deepens into a
closed low across the Rockies, further increasing instability
downstream across much of the central Conus from the mid-Mississippi
Valley to the ArkLaTex. Strong to severe thunderstorms will be
possible on Tuesday afternoon as a squall line moves across
northeast Texas, southeast Oklahoma, and northwest Louisiana.

Upper-level ridge to strengthen across the southeast, extending
westward across the northern gulf coast allowing for mainly dry
conditions areawide through the remainder of the long term forecast
period. Upper-ridging combined with low-level southerly flow aloft
will drive temperatures into the upper 80s to lower 90s with heat
index values inching into the lower to middle 90s at times from
Wednesday through Friday. /05/

PREV DISCUSSION... /issued 113 PM CDT Sat May 18 2019/

AVIATION...

For the 18/18Z TAF period, generally low VFR to MVFR cigs
continue across most sites this afternoon. Isolated showers and
thunderstorms have developed across the region and will continue
to expand in coverage ahead of a strong line of thunderstorms
moving eastward from North Texas and Central Oklahoma. This line
will continue to spread eastward through the afternoon into
evening and overnight with an increasing threat of severe storms
from mid to late afternoon through the evening and overnight
hours. Large hail, damaging winds, and tornadoes will all be
possible. Most of the convection should be moving out of the
region after 19/15z. Southerly winds will also be increasing with
speeds approaching 15-20 kts with higher gusts near 25 kts or
higher across nearly all sites through much of the period. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  87  71  89 /  70  20  10  20
MLU  74  87  70  88 /  60  30  10  30
DEQ  68  85  63  85 /  80  20  10  30
TXK  71  85  67  86 /  80  20  10  30
ELD  72  86  67  86 /  70  20  10  30
TYR  72  86  70  88 /  80  20  10  10
GGG  73  86  70  89 /  80  20  10  10
LFK  74  87  72  90 /  70  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Sunday for ARZ050-051-059-060-
     070-071.

LA...Lake Wind Advisory until 1 AM CDT Sunday for LAZ001-002-010-011.

OK...Lake Wind Advisory until 1 AM CDT Sunday for OKZ077.

TX...Lake Wind Advisory until 1 AM CDT Sunday for TXZ096-097-108>112-
     124>126-136>138-149>153-165-166.

&&

12/20/05
Hazardous weather outlook, May 18, 11:50 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1150 AM CDT Sat May 18 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1150 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms will gradually increase in
coverage across portions of east Texas and southeast Oklahoma
during the early afternoon hours and points eastward through the
late afternoon and evening hours. Damaging winds are expected to
be the primary risk with large hail and isolated tornadoes also
possible as a squall line moves across the region. Locally heavy
rainfall amounting to a few inches within an hours time may also
lead to mainly minor isolated flooding issues. Severe weather
risk to diminish late tonight as the bulk of thunderstorms
shift east and instability wanes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Widely scattered thunderstorms remain possible during day Sunday
and also during the day Monday. However, the threat for severe
thunderstorms over this time period should be low.

The risk for strong to severe storms will return to at least the
northwestern half of the Four State Region on Tuesday as another
potent disturbance brushes by the region. Initial thinking is
damaging winds will be the primary risk with this activity,
although hail and a few tornadoes cannot yet be ruled out,
especially across portions of the Arklatex.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed this
afternoon into this evening.

In the hours before

Local storm report, May 18, 3:56 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     WRIGHT CITY             34.06N 95.01W
05/18/2019                   MCCURTAIN          OK   EMERGENCY MNGR

            TREE DOWN.

&&

04
Special weather statement, May 18, 4:44 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Shreveport LA
444 PM CDT Sat May 18 2019

TXZ096-097-108>112-182215-
Cass TX-Camp TX-Bowie TX-Red River TX-Franklin TX-Morris TX-Titus TX-
444 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHEASTERN
FRANKLIN...SOUTHWESTERN BOWIE...MORRIS...TITUS...CENTRAL CAMP AND
SOUTHEASTERN RED RIVER COUNTIES UNTIL 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsburg, moving north at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Pittsburg, Leesburg, Boxelder, Daingerfield, Naples,
Omaha, Cason, Us 259 And I 30 Intersection, Wilkerson, Cookville,
Rocky Branch, Dalby Springs, Winfield, Miller's Cove, Rocky Mound,
Spring Hill, Harts Bluff, Lydia and Monticello.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Texas.

LAT...LON 3353 9505 3338 9443 3294 9481 3299 9515
      3300 9515 3300 9516 3301 9516
TIME...MOT...LOC 2144Z 201DEG 49KT 3305 9495

44
Special weather statement, May 18, 5:20 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
520 PM CDT Sat May 18 2019

TXZ097-112-182300-
Cass TX-Bowie TX-
520 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR CASS AND BOWIE COUNTIES UNTIL 600
PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Linden, or 19 miles west of Atlanta, moving northeast
at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Wake Village, New Boston, Nash, Hooks, Linden, Hughes
Springs, De Kalb, Redwater, Maud, Red Lick, Dalby Springs, Fairview,
Leary, Avinger, Douglassville, Marietta, Spring Hill, Red Hill and
Bryans Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Texas.

LAT...LON 3355 9474 3347 9407 3289 9435 3290 9466
      3327 9465 3331 9469 3331 9473 3333 9475
TIME...MOT...LOC 2219Z 204DEG 37KT 3303 9449

20
Local storm report, May 18, 5:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 E ASHDOWN             33.67N 94.11W
05/18/2019                   LITTLE RIVER       AR   911 CALL CENTER

            TREES DOWN.

&&

AS
Special weather statement, May 18, 5:48 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
548 PM CDT Sat May 18 2019

ARZ070-TXZ097-112-182330-
Miller AR-Cass TX-Bowie TX-
548 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MILLER...
NORTHEASTERN CASS AND SOUTHEASTERN BOWIE COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Queen City, or near Atlanta, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Texarkana, Atlanta, Queen City, Domino and Pleasant Hill.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northeastern Texas.

LAT...LON 3311 9421 3316 9429 3341 9412 3330 9386
TIME...MOT...LOC 2247Z 229DEG 31KT 3317 9423

20
Local storm report, May 18, 5:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
554 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ALBA                    32.79N 95.64W
05/18/2019                   WOOD               TX   TRAINED SPOTTER

            2 BARNS DESTROYED AND ONE METAL SHOP
            DAMAGED.

&&

AS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:38 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 14 more19 hr
May 18, 10:28 AM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby9 days
May 18, 1:43 PM CDTSevere Thunderstorm WarningSHVRed River47 min
May 18, 1:53 PM CDTAreal Flood AdvisorySHVRed River3 hr
May 18, 2:32 PM CDTFlash Flood WarningSHVRed River3 hr
May 18, 2:40 PM CDTSevere Thunderstorm WarningSHVBowie, Red River50 min
May 18, 4:26 PM CDTSevere Thunderstorm WarningSHVFranklin, Smith, Wood49 min
May 18, 4:44 PM CDTSpecial Weather StatementSHVCamp, Morris, Titus31 min
May 18, 4:54 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Red River, Titus51 min
May 18, 5:06 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith54 min
May 18, 5:12 PM CDTSevere Thunderstorm WarningSHVSmith, Upshur, Wood63 min
May 18, 5:20 PM CDTSpecial Weather StatementSHVBowie, Cass40 min
May 18, 5:23 PM CDTTornado WarningSHVSmith52 min
May 18, 5:24 PM CDTSevere Thunderstorm WarningSHVBowie, Cass36 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Franklin, Morris, Red River, Titus48 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith49 min
May 18, 6:10 PM CDTSpecial Weather StatementSHVBowie35 min
May 18, 6:17 PM CDTTornado WarningSHVRusk, Smith43 min
May 18, 6:37 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Harrison, Marion38 min
May 18, 6:41 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk64 min
May 18, 6:58 PM CDTTornado Warning Tornado observedSHVGregg, Harrison, Panola, Rusk36 min
May 18, 6:59 PM CDTAreal Flood AdvisorySHVBowie, Cass3 hr
May 18, 1:50 PM CDTSpecial Weather StatementSHVCaldwell, LaSalle40 min
May 18, 2:27 PM CDTSpecial Weather StatementSHVCaldwell, Ouachita48 min
May 18, 2:14 PM CDTSpecial Weather StatementSHVHoward, Sevier46 min
May 18, 3:22 PM CDTSpecial Weather StatementSHVHempstead8 min
May 18, 3:47 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada58 min
May 18, 5:48 PM CDTSpecial Weather StatementSHVMiller42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.